What is the pathophysiology of hyponatremia in MDMA toxicity?

Updated: Dec 20, 2017
  • Author: In-Hei Hahn, MD, FACEP, FACMT; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Answer

Various cases of seizure and death secondary to hyponatremia have been reported. The occurrence of hyponatremia after MDMA use is multifactorial, stemming from increased water intake, excessive sweating with physical exertion, and the release of vasopressin leading to the syndrome of inappropriate antidiuretic hormone secretion (SIADH). [12, 13] In severe cases of hyponatremia, patients can develop cerebral edema with subsequent seizures and, possibly, coma. These patients invariably show high urine osmolarity and continued sodium excretion despite low serum osmolality and hyponatremia, which is consistent with the criteria for diagnosis of SIADH. In the ED, always consider hyponatremia with resultant cerebral edema in any patient with known MDMA ingestion who presents with an altered mental status or seizure.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!